Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Pueblo, CO

June 7, 2001Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 7, 2001, 3:02 PM MDT for Bent County, Colorado. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 7, 2001, 3:02 PM MDT (21:02 UTC)
Expired
Jun 7, 2001, 4:30 PM MDT
In force
88 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bent County, CO

The radar

The Pueblo radar (KPUX), 93 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
499 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 072102
SVRPUB
COC011-072230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
302 PM MDT THU JUN 7 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BENT COUNTY IN SOUTHEAST COLORADO

* UNTIL 430 PM MDT

* AT 259 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM OVER NORTHERN BENT COUNTY...OR ABOUT 12 MILES
  NORTHEAST OF LAS ANIMAS...MOVING WEST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE OPEN COUNTRY OF...  
  NORTHERN BENT COUNTY. 

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL NEAR ONE
INCH IN DIAMETER. IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT
PROPERTY BEFORE THE WEATHER HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3813 10305 3826 10304 3825 10339 3808 10339

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 3:00 AM MDT, 12 hours 2 minutes earlier.

Area forecast discussion, Jun 7, 3:00 AM MDT, 12 hours 2 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 AM MDT THU JUN 7 2001

CHANCE FOR SEVERE WEATHER TODAY AND PRECIP CHANCES THROUGH THE
PERIOD ARE THE MAIN CHALLENGES.

UPPER RIDGE WILL BE CENTERED OVER WESTERN NM TODAY.  THERE WILL BE
MORE MOISTURE OVER THE AREA THAN THERE WAS YESTERDAY.  NO
SIGNIFICANT DISTURBANCES TO MOVE ACROSS THE AREA...BUT THE
COMBINATION OF DAYTIME HEATING THE MOISTURE AND UPSLOPE ON THE
EASTERN PLAINS...WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS THIS AFTERNOON.  WEAK SURGE ENTERED THE AREA TONIGHT.
MODEL TEMPS OVER THE AREA FOR TODAY LOOK SIMILAR TO YESTERDAY WHICH
IS IN LINE WITH FWC GUIDANCE NUMBERS. ADDED CLOUD COVER TODAY COULD
MEAN SLIGHTLY COOLER TEMPS...BUT MAV GUIDANCE IN SOME AREAS LOOKS
TOO COOL.  WILL GO CLOSER TO FWC NUMBERS.  SPC HAS MUCH OF THE
SOUTHEAST PLAINS IN A SLGT RISK FOR SEVERE WEATHER.  DEW POINTS IN
THE MID 50S TO NEAR 60 EXPECTED THIS AFTERNOON OVER THE FAR EASTERN
PLAINS WITH MODERATE 0-6KM SHEAR.  LI'S EXPECTED TO RANGE FROM -2
TO -4 OVER THE EASTERN PLAINS IN THE AFTERNOON AS WELL.  LAPSE RATES
OVER THE AREA RANGE FROM 7 TO 8 C/KM.  SUSPECT BEST CHANCES FOR
SEVERE WOULD BE MORE OVER THE FAR EASTERN PLAINS WHERE BEST
MOISTURE..HIGHEST LOW LEVEL MOISTURE AND BEST INSTABILITY IS
EXPECTED.

EXPECT MOST SHOWERS AND THUNDERSTORMS TO END AFTER THE EVENING
HOURS...BUT SOME OVER THE FAR EASTERN PLAINS COULD LINGER BEYOND
THE EVENING.  OVERNIGHT LOWS SHOULD BE NEAR GUIDANCE NUMBERS WHICH
ARE A LITTLE ABOVE NORMAL.

ON FRIDAY THE UPPER RIDGE STRENGTHENS OVER THE AREA BUT REMAINS
CENTERED OVER WESTERN NM.  THE ATMOSPHERE OVER THE FORECAST AREA
LOOKS A LITTLE DRIER...BUT PROBABLY WILL STILL BE ENOUGH MOISTURE
TO KEEP THE SLIGHT CHANCE POPS MAINLY EASTERN AREAS.  MODEL TEMPS
SHOW LITTLE OR NO CHANGE OVER THE AREA.  AFTER SOME EVENING SHOWERS
AND THUNDERSTORMS SKIES SHOULD BE ONLY PARTLY CLOUDY WITH OVERNIGHT
LOWS NEAR OR A LITTLE ABOVE SEASONAL NORMS.

EXTENDED (SAT-WED):  SAT AND SUN THE UPPER RIDGE IS STILL CENTERED
OVER NM AND MODELS NOT SHOWING MUCH FOR MOISTURE OVER THE FORECAST
AREA...AND THE DRY FORECAST STILL LOOKS GOOD.  700MB TEMPS WARM TO
BETWEEN 16 AND 18 DEG C.  SUNDAY NIGHT AND MONDAY AN UPPER LOW WILL
BE MOVING THROUGH CENTRAL CANADA AND WILL FLATTEN THE RIDGE OVER THE
AREA. OVER THE FORECAST AREA TEMPS WILL STILL BE WARM LIKE ON SAT
AND SUN...AND MOISTURE IS STILL LACKING. ON TUE AS THE UPPER LOW
CONTINUES MOVING EAST THROUGH CENTRAL CANADA THE UPPER TROUGH MOVES
INTO THE NORTHERN PLAINS STATES AND IN CO WE GET AN UPSLOPE SURGE
ALONG WITH COOLER TEMPS AND AN INCREASE IN MOISTURE OVER EASTERN
AREAS.  ON WED TEMPS WILL BE SIMILAR TO OR ONLY SLIGHTLY WARMER THAN
ON TUE.  THE MRF ALSO SHOWS SOME MOISTURE STILL OVER EASTERN AREAS
ALONG WITH CONTINUED LOW LEVEL EASTERLY WINDS.  WILL ADD A SLIGHT
CHANCE FOR PRECIP TO THESE TWO DAYS.

PUB...NONE.

In the hours before

Special weather statement, Jun 7, 11:50 AM MDT, 3 hours 12 minutes before
COZ058>081-071945-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT THU JUN 7 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING FOR A
FEW SEVERE STORMS OVER PORTIONS OF THE SOUTHEAST PLAINS...

INCREASED LOW LEVEL MOISTURE TODAY ALONG WITH UPSLOPE FLOW...AND
DAYTIME HEATING...WILL LEAD TO THE DEVELOPMENT OF SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON OVER THE EASTERN MOUNTAINS. CURRENT
SATELLITE AND RADAR DATA INDICATE SHOWERS AND THUNDERSTORMS ARE NOW
DEVELOPING ACROSS THE SOUTHERN SANGRE DE CRISTO MOUNTAINS...AND
OVER PIKES PEAK AND THE PALMER DIVIDE REGIONS.

THESE THUNDERSTORMS WILL MOVE OFF THE MOUNTAINS THIS AFTERNOON...AND
CONTINUE ACROSS THE ADJACENT PLAINS...INTO A MORE UNSTABLE
ENVIRONMENT OVER THE EASTERN COLORADO THIS EVENING. THE MOST UNSTABLE
AIR AND BEST SHEAR CONTINUES TO BE OVER KIOWA...BENT...PROWERS AND
BACA COUNTIES...WITH ONE OR TWO SEVERE STORMS POSSIBLE THROUGH
TONIGHT. MODERATELY UNSTABLE AIR...ALONG WITH WEAK TO MODERATE SHEAR
CONTINUES TO BE ACROSS EL PASO COUNTY...PUEBLO...CROWLEY...OTERO AND
LAS ANIMAS COUNTIES...WHICH COULD ALSO RESULT IN A FEW SEVERE STORMS
IN THESE AREAS. THE MAIN THREATS FROM SEVERE STORMS ACROSS THESE
AREAS WILL BE LARGE HAIL AND DAMAGING WINDS...WITH AN ISOLATED
TORNADO POSSIBLE ACROSS THE EASTERN PLAINS...WHERE THE BEST SHEAR
WILL BE IN PLACE.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST CONDITIONS AND
FORECASTS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 1:20 PM MDTSevere Thunderstorm WarningPUBProwers85 min
Jun 7, 1:38 PM MDTSevere Thunderstorm WarningPUBBent, Prowers97 min
Jun 7, 2:06 PM MDTSevere Thunderstorm WarningPUBKiowa69 min
Jun 7, 2:28 PM MDTSevere Thunderstorm WarningPUBLas Animas92 min
Jun 7, 3:44 PM MDTFlash Flood WarningPUBBent3 hr
Jun 7, 3:59 PM MDTSevere Thunderstorm WarningPUBEl Paso76 min
Jun 7, 4:21 PM MDTSevere Thunderstorm WarningPUBTeller54 min
Jun 7, 4:27 PM MDTTornado WarningPUBBent63 min
Jun 7, 4:35 PM MDTTornado WarningPUBEl Paso55 min
Jun 7, 4:43 PM MDTSevere Thunderstorm WarningPUBLas Animas62 min
Jun 7, 5:00 PM MDTSevere Thunderstorm WarningPUBCuster90 min
Jun 7, 5:29 PM MDTSevere Thunderstorm WarningPUBEl Paso61 min
Jun 7, 5:30 PM MDTSevere Thunderstorm WarningPUBBent60 min
Jun 7, 5:40 PM MDTSevere Thunderstorm WarningPUBPueblo95 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.